(photo credit: )
Pregnant women who take antidepressants may have babies that develop short-term withdrawal symptoms after birth, according to new research at the Schneider Children's Medical Center of Israel and the Rabin Medical Center-Beilinson Campus in Petah Tikva. The withdrawal symptoms, which occurred in 30 percent of infants born to women who took such psychoactive drugs, were similar to those of women who took hard drugs during pregnancy. Dr. Gil Klinger of Schneider and Prof. Paul Merlov of Beilinson wrote in a recent article in the Archives of Pediatric and Adolescent Medicine that nearly one in three babies born to mothers taking Seroxat, Prozac, Effextor and other antidepressants developed rapid pulse, excessive sweating, digestive problems and, in extreme cases, even convulsions.
These drugs, part of the selective serotonin reuptake inhibitor (SSRI) class, are regarded as relatively safe, so their use during pregnancy has become more and more common. The study was aimed at determining how common the clinical symptoms of withdrawal are in newborns. They examined 60 infants born to women taking SSRI antidepressants, and compared them with a control group whose mothers didn't take drugs. Of those who were exposed to the medications, 18 babies showed withdrawal symptoms, including eight with serious ones, such as severe disquiet, vomiting, shaking and even convulsions. In the other 10, the symptoms were mild. Klinger said pregnant women do not have to stop taking antidepressants completely during pregnancy, since depression is a risk factor of its own, but it is important to be aware that these drugs can cause short-term symptoms in babies.
Research on long-term effects has not been completed.
GENETIC RESPONSIBILITY FOR CANCER
After studying thousands of people, researchers at the University of Texas M. D. Anderson Cancer Center have documented a 25% increased risk of developing one of a number of cancers in first-degree relatives of lung-cancer patients who have never smoked compared to families of people who neither smoke nor have lung cancer.
Researchers say their study, one of the largest ever done and the only one to include both men and women, strongly suggests that these lung-cancer patients and their affected relatives share an inherited genetic susceptibility to cancer development.
"This study demonstrates the importance of familial factors in the general development of cancer," says the study's first author, epidemiology Prof. Olga Gorlova. "These susceptibility factors can be environmental, but are more likely to be influenced by genetic factors, because genes control pathways common to a number of cancers."
Such marked cancer susceptibility also likely explains why patients in this study who never smoked but might have been exposed to secondhand smoke developed lung cancer in the first place, she says. Gorlova presented the study at the annual meeting of the American Association for Cancer Research on April 4.
The research team, headed by Dr. Margaret Spitz, looked at whether 2,465 first-degree relatives of 316 lung-cancer patients who never smoked developed cancer. They also established a matched comparison group of 2,442 first-degree relatives of 318 controls who also never smoked but did not have lung cancer. The researchers compared cancer incidence between the two groups, adjusting their findings to eliminate the influence of age, gender, ethnicity and smoking status.
They discovered that first-degree relatives of cases had a 25% increased risk of developing some type of cancer (including melanoma, colorectal, head and neck cancer, lung, prostate and breast cancer) compared to controls. Case relatives were about a decade younger when they were diagnosed with cancer, compared to control relatives. In addition, there was more than a six-fold risk of developing young-onset lung cancer in the case families compared to control families, and relatives of case patients had a 68% increased risk of developing lung cancer. Mothers of case patients had more than a two-fold risk of developing breast cancer.
"It has long been observed that cancer seems to occur in some families more than in others, and with the help of this unique group of lung-cancer patients and their relatives, we can begin to understand why that might be," says Spitz.
The research team plan next to compare specific genes, such as those that help repair DNA damage, between the groups.
TANNING MAY BE ADDICTIVE
Frequent users of tanning beds may be getting more out of the experience than darker skin, according to researchers from Wake Forest University Baptist Medical Center in North Carolina. New evidence suggests that ultraviolet (UV) light has "feel-good" effects that may be similar to those of some addictive drugs. "We had previously shown that ultraviolet light has an effect on mood," said lead author Dr. Mandeep Kaur. "Now, in this small study, we've shown that some tanners actually experience withdrawal symptoms when the 'feel-good' chemicals are blocked."
The research - reported in the April issue of the Journal of the American Academy of Dermatology - involved eight frequent tanners and eight infrequent tanners. Frequent tanners were those who tan eight to 15 times a month, or more than necessary to maintain a tan. Infrequent tanners were those who use tanning beds no more than 12 times a year. The research was designed to test the hypothesis that exposure to UV light may produce endorphins (brain chemicals that are linked to euphoric feelings) and could play a role in tanning behavior. UV light occurs naturally in sunlight and is responsible for the tanning and burning effects of the sun, while artificial UV light is used in tanning beds and sunlamps.
Half of the tanners were given an inactive drug and half a drug to block the effects of endorphins and other opioids, which include narcotics such as morphine. Participants then tanned in both the UV and non-UV beds. At higher doses of the opioid-blocking medication (15 mg. of naltrexone), frequent tanners showed a reduced preference for UV tanning. And four of the eight frequent tanners reported nausea or jitteriness. None of the infrequent tanners who took the drug reported these symptoms.
"The finding was unexpected, and is consistent with the hypothesis that frequent tanning may be driven in part by a mild dependence on opioids, most likely endorphins," said dermatology Prof. Steven Feldman. "The nausea and jitteriness induced by the medication are consistent with symptoms of mild opiate withdrawal."
The researchers said that while the study is small, it supports the hypothesis that tanning behavior may be driven by endorphins in much the same way that the so-called "runner's high" helps motivate some athletes.
Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>